Arizona, 2011Flash Flooding in Arizona, July 24, 2011
July 24, 2011 · NWS TWC · 2 events in 2 counties and zones
Well above normal precipitable water values and an upper level disturbance triggered thunderstorms that produced very heavy rain and subsequent flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Well above normal precipitable water values and an upper level disturbance triggered thunderstorms that produced very heavy rain and subsequent flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 24, 2:10 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 24, 2:10 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN JUL 24 2011
.SYNOPSIS...EXPECT MORE SHOWERS AND THUNDERSTORMS TONIGHT THROUGH
TUESDAY. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND STRONG GUSTY
WINDS. SOMEWHAT DRIER AIR FROM THE WEST WILL THEN BRING REDUCED
THUNDERSTORM ACTIVITY WEDNESDAY AND THURSDAY. THEREAFTER...THE CHANCE
OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL INCREASE BY THE
WEEKEND AS DEEPER MOISTURE RETURNS TO THE AREA.
&&
.DISCUSSION...BLENDED TOTAL PRECIP WATER IMAGERY STILL INDICATING
VALUES RANGING FROM ABOUT 1.65 INCHES NEAR THE SWRN NEW MEXICO
BORDER TO NEAR 1.90 INCHES ACROSS FAR WRN PIMA COUNTY. NUMEROUS
SHOWERS/TSTMS ONGOING ACROSS SWRN NM AND SCATTERED SHOWERS/TSTMS
OCCURRING AS OF 2105Z SE OF TUCSON. 24/12Z NAM/GFS/ECMWF AND THE
24/15Z SREF IN GOOD AGREEMENT THAT A VERY CONVECTIVELY-ACTIVE PERIOD
WILL OCCUR INTO MON.
ABUNDANT MOISTURE AND AN INCREASINGLY UNSTABLE ENVIRONMENT WILL LEAD
TO SCATTERED TO NUMEROUS SHOWERS/TSTMS ACROSS MUCH OF THE AREA THIS
EVENING. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT
FOR MUCH OF SE AZ. WRN PIMA COUNTY...THE TOHONO OODHAM NATION...AND
SOUTH CENTRAL PINAL COUNTY IS EXCLUDED FROM THE FLASH FLOOD WATCH.
THE STRONGER TSTMS WILL LIKELY GENERATE WIND GUSTS TO PERHAPS AS
HIGH AS 50 KTS THIS EVENING. ALTHOUGH THE INTENSITY OF RAINFALL WILL
LIKELY DECREASE LATE TONIGHT THUS ENDING THE POTENTIAL OF WIDESPREAD
HEAVY RAIN...THE AREAL COVERAGE MAY CONTINUE TO BE FAIRLY HIGH.
FOR MON...MID-LEVEL LOW IS PROGGED TO BECOME STALLED OVER SE AZ. PER
COORD WITH WFO/S PSR/FGZ...WILL DEFER ANY ISSUANCE OF A FLASH FLOOD
WATCH FOR MON TO SUBSEQUENT SHIFTS. AT THIS TIME APPEARS THAT THE
BULK OF HEAVIER PRECIP MAY OCCUR JUST NORTH OF THIS FORECAST AREA IN
THE VICINITY OF THE MOGOLLON RIM AND OVER SRN GILA COUNTY EAST OF
PHOENIX. AT ANY RATE...CHANCE-CATEGORY POPS JUSTIFIED FOR MUCH OF SE
AZ MON AFTERNOON/EVENING AND AGAIN TUE.
WED-THUR...THE 24/12Z GFS/ECMWF WERE IN DECENT AGREEMENT THAT
SOMEWHAT DRIER AIR WILL ENCROACH UPON WRN SECTIONS OF THIS FORECAST
AREA. THUS HAVE TRENDED POPS DOWNWARD MAINLY FROM TUCSON WWD TO
DEPICT A SLIGHT CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS/TSTMS.
WILL CONTINUE WITH CHANCE-CATEGORY POPS EAST AND SOUTH OF TUCSON.
FRI-SUN...DEEPER MOISTURE TO SPREAD WWD ACROSS THE ENTIRE AREA AS
HIGH PRESSURE ALOFT OVER THE SERN CONUS EXPANDS WWD. THIS WILL LEAD
TO A CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS/TSTMS FRI-SUN.
HIGH TEMPS TO AVERAGE ABOUT 3-5 DEGS F BELOW NORMAL MON-TUE THEN A
WARMING TREND TO OCCUR WED-THUR. DAYTIME TEMPS FRI-SUN TO AVERAGE A
FEW DEGS F ABOVE NORMAL.
&&
.AVIATION...SCT-NUMEROUS TSRA/SHRA WILL OCCUR THRU 06Z MONDAY. MVFR
CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS ASSOCIATED WITH STRONGER
TSRA. PRECIP TO DECREASE SLIGHTLY IN COVERAGE 06Z-18Z MONDAY THEN
SCT-NUMEROUS TSRA/SHRA TO OCCUR AGAIN MONDAY AFTERNOON. OTHERWISE...
CLOUD DECKS GENERALLY 7-11K FT AGL AND SURFACE WIND MAINLY LESS THAN
10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THIS WEEK. LIGHT WINDS ARE EXPECTED...EXCEPT
STRONG AND GUSTY WINDS WILL OCCUR NEAR THUNDERSTORMS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MST FOR AZZ503-504-506>514.
BF
WEATHER.GOV/TUCSONHazardous weather outlook, Jul 24, 3:07 PM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST SUN JUL 24 2011
AZZ503-504-506>515-251400-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
307 PM MST SUN JUL 24 2011
...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL RESULTING IN AN INCREASED POTENTIAL FOR FLASH FLOODING.
PLEASE REFER TO AWIPS PRODUCT PHXFFATWC /WMO HEADER WGUS65 KTWC/
FOR ADDITIONAL INFORMATION. ALSO...EVEN MODERATED RAINFALL OVER
THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. WIND GUSTS
IN EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE WITH THE STRONGER
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
THIS WEEK AND SATURDAY. THE MAIN THREATS FROM THUNDERSTORMS WILL
BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Flash Flood, Cochise
- When
- July 24, 5:00 PM MST to 6:30 PM MST
- Where
- Cochise County, 2.77 mi NW of Paradise to 6 mi NE of Portal
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 31.959, -109.252
Thunderstorms produced an inch of rain in less than 30 minutes over the Horseshoe 2 burn area of the Chiricahua Mountains. This caused a flash flood and significant debris flow near Portal.
Flash Flood, Pima
- When
- July 24, 6:00 PM MST to 6:30 PM MST
- Where
- Pima County, 2.65 mi WNW of Tucson to 1.74 mi W of Tucson
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.247, -110.971
Heavy rains produced rainfall amounts greater than one inch in mid town Tucson. This resulted in several intersections being closed along First Street between Speedway Blvd. and Grant Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 24, 20111 death · 1 injured · $65,000 · 65 kt wind · 7 events
- Damaging Winds and Heavy Rain in Nebraska, July 24 to 25, 2011$255,000 · 61 kt wind · 12 events
- Damaging Winds in New Jersey, July 24, 2011$350,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, July 24, 20111 injured · $123,000 · 4 events
- Damaging Winds in Kansas, July 24, 2011$135,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, July 24, 2011$79,000 · 70 kt wind · 9 events
- Flash Flooding and Damaging Winds in Ohio, July 24, 2011$69,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in Colorado, July 24, 20115 injured · 3 events
- Flash Flood and Damaging Winds in North Carolina, July 24, 2011$35,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Minnesota, July 24, 2011EF1 · 12 events
- Damaging Wind and Heavy Rain in Illinois, July 24, 2011$40,000 · 50 kt wind · 2 events
- Damaging Wind in Indiana, July 24, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329430, 334459.